Texas, 2019

Hail in Texas, August 29, 2019

August 29, 2019 · NWS LUB · 1 event in 1 county or zone

Scattered thunderstorms developed over far northwestern Texas on the afternoon of the 29th. One of these storms became severe as it moved southward into Stonewall County producing quarter size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Scattered thunderstorms developed over far northwestern Texas on the afternoon of the 29th. One of these storms became severe as it moved southward into Stonewall County producing quarter size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Aug 29, 5:32 PM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 29, 5:32 PM CST, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
632 PM CDT Thu Aug 29 2019

.AVIATION...
VFR and dry are expected to dominate with thunder chances
remaining south of KCDS early this evening, and west of KLBB and
KPVW through the night. RMcQueen

&&

.UPDATE...
Isolated strong thunderstorms over the Rolling Plains along
cumulus field should weaken with sunset. Updated for storm chances
this area for the early evening. RMcQueen

&&

.PREV DISCUSSION... /issued 236 PM CDT Thu Aug 29 2019/

DISCUSSION...
Models are coming into better agreement with the handling of the
upper ridge over the southwestern CONUS through the weekend
lending more confidence to the forecast. It is one that favors a
drier forecast overall, but there are a couple windows of
opportunity for precipitation Friday and Saturday, especially
across the northwestern/northern counties. The center of the upper
ridge is located over southern California and northern Baja early
this afternoon and is progged to move to the 4-corners by end of
day Saturday then to Colorado and northern New Mexico by Monday
morning with an expansion of the ridge eastward to the Mississippi
Valley. Afterwards, there remains some discrepancy amongst the
models but general agreement in keeping the forecast under the
influence of the ridge.

Friday afternoon and evening should have some scattered
thunderstorms develop along a surface trough that is expected to
extend from eastern New Mexico northeastward toward Amarillo. That
trough could lie across the northwestern part of the forecast area
with chance PoPs looking fine there Friday evening. Saturday,
which had been looking promising for another relatively widescale
precipitation event has lost a lot of its luster as the ridge now
is expected to build sufficiently eastward to really decrease the
rain chances. Still, there could be a remnant boundary residing in
or near the forecast area from Friday night's convection, and that
feature, should it still exist by late Saturday may help focus
thunderstorms along it. Still, confidence has decreased and think
that 20-30 percent best tell the story.

Dry conditions are then expected from Sunday through the end of
the forecast period next Thursday as the upper ridge should hold
sway. Temperatures should run above normal, likely near 5 degrees
or so. The center of the ridge being to our north should lower the
threat from heat extremes through the period.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

05/99/05
Hazardous weather outlook, Aug 29, 5:29 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
629 PM CDT Thu Aug 29 2019

TXZ021>044-301130-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
629 PM CDT Thu Aug 29 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Isolated strong thunderstorms over the Rolling Plains early this
evening will be capable of wind gusts near 60 mph and hail
approaching one inch diameter.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

The probability of widespread hazardous weather is low.

In the hours before

Special weather statement, Aug 29, 3:12 PM CST, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Lubbock TX
412 PM CDT Thu Aug 29 2019

TXZ032-038-292145-
King TX-Cottle TX-
412 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KING AND
SOUTHEASTERN COTTLE COUNTIES UNTIL 445 PM CDT...

At 412 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Chalk, or 17 miles southeast of Paducah, moving
southeast at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern King
and southeastern Cottle Counties.

LAT...LON 3384 10021 3399 10009 3397 10005 3384 10005
      3383 10000 3361 9999
TIME...MOT...LOC 2112Z 312DEG 6KT 3386 10007

RMCQUEEN
Special weather statement, Aug 29, 3:54 PM CST, 2 hours 56 minutes before
Special Weather Statement
National Weather Service Lubbock TX
454 PM CDT Thu Aug 29 2019

TXZ038-292230-
King TX-
454 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KING AND
SOUTHEASTERN COTTLE COUNTIES UNTIL 530 PM CDT...

At 454 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Chalk, or 19 miles southeast of Paducah, moving
southeast at 5 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This storm will remain over mainly rural areas of northeastern King
and southeastern Cottle Counties.

LAT...LON 3377 10015 3384 10008 3383 10000 3364 10000
TIME...MOT...LOC 2154Z 309DEG 6KT 3383 10004

RMCQUEEN
Special weather statement, Aug 29, 4:48 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Lubbock TX
548 PM CDT Thu Aug 29 2019

TXZ038-292345-
King TX-
548 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KING COUNTY UNTIL 645 PM
CDT...

At 548 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Truscott, or 15 miles west of Benjamin, moving
south at 15 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of eastern King
County.

LAT...LON 3340 10020 3376 10012 3375 10000 3340 9999
TIME...MOT...LOC 2248Z 001DEG 15KT 3366 10004

RMCQUEEN
Special weather statement, Aug 29, 5:53 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Lubbock TX
653 PM CDT Thu Aug 29 2019

TXZ038-044-300100-
King TX-Stonewall TX-
653 PM CDT Thu Aug 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KING AND STONEWALL
COUNTIES UNTIL 800 PM CDT...

At 652 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Guthrie, moving south at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Aspermont, Old Glory, Swenson and Us-380 Near The Haskell-
Stonewall County Line.

LAT...LON 3296 10038 3358 10026 3357 9999 3296 9999
TIME...MOT...LOC 2352Z 002DEG 15KT 3347 10012

RMCQUEEN

The radar

The Dyess AFB radar (KDYX), 127 km away, was scanning. The volume nearest the first event began at 00:47 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Stonewall

When
August 29, 6:50 PM CST
Where
Stonewall County, 8.52 mi NNE of Swenson
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.324, -100.241

The Sheriff's Office in Stonewall County reported quarter size hail along US Highway 83 north of Aspermont.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 842807.